Young kids at risk of opioid overdose from adult prescriptions in household: study
Kids whose moms have been prescribed an opioid are at increased risk of being hospitalized for overdose
Young children whose mothers have been prescribed an opioid are at an increased risk of being hospitalized for an overdose from the potent pain medications, most often through accidental ingestion, a study has found.
"It wouldn't be at all surprising for a two- or three-year-old to find a tablet and put it in his or her mouth," said Dr. David Juurlink, a senior scientist at the Institute for Clinical Evaluative Sciences who co-authored the study.
"And it's important to understand that a single tablet could kill a small child. These are very dangerous drugs at the high end of the dose range."
The study used 2002-2015 health records to identify 103 children aged 10 or younger who were treated in an Ontario hospital for an overdose and whose mothers had received publicly funded prescriptions for an opioid in the preceding year.
Each case was matched for risk comparison with a control group — children who had not suffered an opioid overdose and whose mothers had been prescribed an anti-inflammatory pain killer.
The researchers found that kids whose moms were given an opioid had more than twice the risk of suffering an overdose compared to children whose mothers were put on anti-inflammatory pills. Codeine, oxycodone and methadone were the most common cause of the drug overdoses.
More than half the children treated for opioid toxicity were under two years old, including nine who were babies under a year old, say the researchers, whose study was published Monday in the journal Pediatrics.
"We don't know why the younger kids, under one, might have been exposed," said Juurlink, noting that children that age typically don't have the co-ordination or motor skills to independently access medications.
"It could have been an accident, it could have been a sibling," he said. "I suppose there's the possibility it could have been malicious. We simply couldn't say."
Thirty-nine of the children had to be admitted to hospital — 13 of them to critical care units. None of the 103 children included in the study died as a result of the overdose.
Not all kids' overdoses linked to mom's medication
But that's not always the case, said Dr. Yaron Finkelstein, an emergency medicine specialist at Toronto's Hospital for Sick Children, who co-authored the study.
Overall, more than 700 cases of opioid overdoses in young children were identified during the study period, but the researchers could only link 103 of them through the province's drug benefit plan to maternal prescriptions.
Some of these children in the larger group died, but Finkelstein declined to say how many for privacy reasons.
Children who suffer an opioid overdose typically exhibit a unique combination of symptoms, he said.
"Most of them are lethargic or have an altered level of consciousness, and they breathe very slowly and their heart rate and blood pressure go down many times, and there are other special signs like their pupils are pinpoints."
Injections of the drug naloxone can reverse the effects of the overdose, but some kids end up in the ICU on a ventilator to support their breathing until the opioid toxicity resolves.
Keep pills 'well out of reach'
With what's been described as an "opioid epidemic" in Canada due to overprescribing of the drugs and growing illicit use, "there's some evidence that these numbers of cases are creeping up now with more accessibility of those medications in the house," Finkelstein said.
Juurlink said the study's findings underline the need for people taking opioids to protect children from exposure to the medications.
"It's incumbent upon parents and grandparents to keep their pills well out of reach — ideally under lock and key, but certainly inaccessible — and simply having a child-resistant cap isn't adequate."
That's also a message prescribing doctors and pharmacists need to emphasize to patients every time they dispense one of these powerful and potentially deadly drugs, he said.
"The key point is that children are at risk from drugs in the household."